FDA Says You Can ‘Overdose’ On Black Licorice This Halloween

BALTIMORE (WJZ) — Before you munch on your Halloween candy, there is one snack you should have with some caution.

The FDA is warning about the potential dangers of black licorice.

““As it turns out, you really can overdose on candy – or, more precisely, black licorice,” the FDA says.

The candy contains glycyrrhizin, which can cause a drop in your body’s potassium levels.

“When that happens, some people experience abnormal heart rhythms, as well as high blood pressure, edema (swelling), lethargy, and congestive heart failure,” the FDA says.

The warning comes after the FDA received a report in 2016 of a person eating black  licorice who had problems after eating the candy. Medical experts also say studies suggest black licorice causes health issues in people over 40, especially those with heart disease or high blood pressure.

But the FDA says ““No matter what your age, don’t eat large amounts of black licorice at one time.”

The organization adds adding 2 ounces of black licorice a day for two weeks could land you in the hospital.

If you’ve been eating a lot of black licorice and develop muscle weakness or irregular heartbeat, the FDA recommends immediately contacting your doctor.

Follow @CBSBaltimore on Twitter and like WJZ-TV | CBS Baltimore on Facebook

Comments

Leave a Reply

Please log in using one of these methods to post your comment:

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

More From CBS Baltimore

Track Weather On The Go With Our App!
CBS All Access
Download Our App

Watch & Listen LIVE